Minnesota, 2013

Hail in Minnesota, August 6, 2013

August 6, 2013 · NWS DLH · 2 events in 2 counties and zones

Severe thunderstorms brought large hail to parts of northeast Minnesota during the afternoon of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms brought large hail to parts of northeast Minnesota during the afternoon of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 6, 2:33 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 6, 2:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT TUE AUG 6 2013

.SHORT TERM...
INTERESTING AFTERNOON AND EVENING DEVELOPING ACROSS MINNESOTA.  WEAK
SURFACE LOW IS CURRENTLY OVER FAR SOUTHEAST NORTH DAKOTA...WITH A
WARM FRONT DRAPED FROM IT SOUTHEAST ACROSS CENTRAL MINNESOTA TO JUST
NORTH OF THE TWIN CITIES.  MOST OF THE DULUTH CWA IS SITTING ON THE
COOL SIDE OF THIS BOUNDARY...WITH TEMPERATURES IN THE 60S TO LOW
70S...AND DEWPOINTS IN THE 50S.  CAPES SOUTH OF THE BOUNDARY HAVE
RISEN INTO THE 1500-2000J/KG  RANGE...WITH BULK SHEAR VALUES OVER
45KTS.  WITH THE FRONT SO CLOSE TO THE FORECAST AREA...AM CONCERNED
WITH ANY STORMS BEING ABLE TO TAP THAT VERY UNSTABLE AIRMASS THIS
EVENING AND PRODUCE SEVERE WEATHER WELL INTO THE SOUTHERN TIER OF
COUNTIES THIS AFTERNOON AND EVENING.  NORTH OF THERE...MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED AS THE WAVE AND AN APPROACHING COLD
FRONT CURRENTLY GENERATING STORMS OVER NORTH DAKOTA SWEEPS SOUTHEAST TO
AFFECT THE FORECAST AREA.  SO...HAVE KEPT THE VERY HIGH POPS GOING
THIS EVENING...THEN DIMINISHING LATE AS THE WHOLE SYSTEM SWEEPS
EAST.  THE COLD FRONT WILL MOVE THROUGH THE AREA
OVERNIGHT...BRINGING COOLER AND DRIER AIR INTO THE AREA.  MIN TEMPS
TONIGHT SHOULD FALL INTO THE MID 40S NW TO MID 50S SE.

WEDNESDAY TO BE COOL AND QUIET WITH A SURFACE RIDGE BUILDING INTO
THE AREA.  DEEP MIXING WILL HELP BOOST TEMPERATURES MID 60S TO LOW
70S.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
PRIMARY SYNOPTIC SCALE FEATURE THIS PERIOD IS THE LARGE MID LVL LOW
OVER MB/ONT BORDER AT BEGINNING OF PERIOD. THIS SYSTEM WILL DROP ESE
INTO SRN ONTARIO FOR THE REMAINDER OF THE WEEK BEFORE EJECTING EAST
INTO QUEBEC FOR THE WEEKEND. OVERALL MID LVL FLOW IS NORTHWEST WITH
AN INITIAL COLD FROPA EXPECTED THURSDAY. WILL CARRY POPS LATE WED
EVE OVER NWRN MN ZONES...SPREADING ACROSS THE REMAINDER OF THE CWA
THURSDAY. SOME OF THE NWP SUGGESTS A SECONDARY AXIS OF 85/70H MSTR
TRANSPORT WILL SLIDE SOUTH INTO NRN MN CWA FRIDAY. HAVE USED SLGT
CHC WORDING AND KEPT PRECIP TYPE RW VS TRW DUE TO LIMITED CONVECTIVE
INSTABILITY. A MAINLY DRY WEEKEND IS EXPECTED AS A LARGE SFC HIGH
MOVES TOWARDS NRN PLAINS. COMPLICATING FACTOR IS PRESENCE OF
CYCLONIC FLOW ALOFT ON WRN EDGE OF ONTARIO/QUEBEC MID LVL
CIRCULATION. ANY MIGRATORY SHORTWAVE MAY HAVE JUST ENOUGH INTENSITY
TO SPREAD A FEW RW ACROSS THE RN HALF OF THE CWA. SLGT CHC POP USED
TO COVER THIS FOR NOW UNTIL SUCH POINT WHEN MORE DEFINITION MAY BE
USED.

&&

.AVIATION...18Z TAF ISSUANCE...

SFC LOW AND FRONTAL SYSTEM WILL CROSS CWA LATE TODAY AND TONIGHT.
WIDESPREAD PRECIPITATION IS EXPECTED WITH EMBEDDED THUNDERSTORMS
AT TIMES. ALTHOUGH UNCERTAINTY EXISTS REGARDING HOW UNSTABLE
ATMOSPHERE WILL BECOME DUE TO PRECEDING CLOUD COVER...THERE IS A
POTENTIAL FOR MORE SIGNIFICANT STORMS OVER BRD/DLH/HYR TERMINALS
BETWEEN 4PM TO 9PM LOCAL TIME. MAY REQUIRE AMENDMENTS ONCE A MORE
ORGANIZED CONVECTIVE PATTERN DEVELOPS. A PERIOD OF LOWER STRATUS
AND SOME BR IS EXPECTED BEHIND CONVECTION OVERNIGHT ALTHOUGH
INCREASING SFC WINDS SHOULD LIMIT WIDESPREAD DEVELOPMENT.

&&

.POINT TEMPS/POPS...
DLH  55  69  49  69 /  80  10  10  40
INL  47  66  45  66 /  60  10  20  40
BRD  55  72  49  72 /  90   0  10  40
HYR  56  72  47  72 /  80  10   0  20
ASX  56  69  47  70 /  80  10   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...LE
LONG TERM....CANNON
AVIATION...CANNON
Hazardous weather outlook, Aug 6, 2:20 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
320 PM CDT TUE AUG 6 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
320 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND THIS AFTERNOON AND
THIS EVENING AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH
THE REGION. SOME STORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE
MOST LIKELY POTENTIAL OF ANY SEVERE STORMS IS SOUTH OF A LINE FROM
NIMROD TO MOOSE LAKE TO PARK FALLS. THIS INCLUDES THE
BRAINERD...HINCKLEY...AND HAYWARD AREAS. LARGE HAIL...DAMAGING
WIND GUSTS...AND A POSSIBLE TORNADO ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-071130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
320 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR LATE THIS
AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY
THROUGH FRIDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 6, 11:33 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1233 PM CDT TUE AUG 6 2013

MNZ038-061800-
PINE-
1233 PM CDT TUE AUG 6 2013

...THUNDERSTORMS TO AFFECT AREAS BETWEEN PINE CITY AND RUSH CITY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF HENRIETTE...MOVING EAST AT 40
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  HENRIETTE...          WEST ROCK...          ROCK CREEK...
  POKEGAMA LAKE...      GREELY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4573 9315 4593 9315 4587 9277 4572 9287
      4572 9313

LE
Special weather statement, Aug 6, 12:05 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
105 PM CDT TUE AUG 6 2013

MNZ038-WIZ006-061830-
BURNETT-PINE-
105 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS AFFECTING AREAS BETWEEN RUSH CITY AND
SIREN...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GREELY...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  RANDALL...            GRANTSBURG...         BRANSTAD...
  TRADE LAKE...         FOUR CORNERS...       TRADE RIVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4567 9289 4573 9288 4572 9313 4573 9315
      4584 9314 4578 9249 4572 9250 4572 9252
      4565 9252 4564 9254 4564 9288

LE
Special weather statement, Aug 6, 2:24 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CDT TUE AUG 6 2013

MNZ025-033-034-062045-
CROW WING-NORTH CASS-SOUTH CASS-
324 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS MOVING ACROSS CASS AND CROWWING COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OSHAWA...MOVING EAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  PONTORIA...           PINE RIVER...         CHICKAMAW BEACH...
  PEQUOT LAKES...       JENKINS...
  LOWER WHITEFISH LAKE...                     LOWER HAY LAKE...
  SWANBURG...           MANHATTAN BEACH...    FIFTY LAKES...
  CROSSLAKE...          BREEZY POINT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4673 9479 4680 9480 4681 9478 4682 9467
      4691 9467 4684 9399 4655 9412 4669 9480
      4673 9480

LE
Special weather statement, Aug 6, 2:50 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT TUE AUG 6 2013

MNZ025-033-034-062115-
CROW WING-NORTH CASS-SOUTH CASS-
350 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS MOVING ACROSS CASS AND CROWWING COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOWER HAY LAKE...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  SWANBURG...           LOWER WHITEFISH LAKE...
  MANHATTAN BEACH...    BREEZY POINT...       FIFTY LAKES...
  CROSSLAKE...          WOLFORD...            MISSION...
  EMILY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4673 9384 4651 9399 4671 9461 4687 9447

LE
Local storm report, Aug 6, 3:06 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 E PINE RIVER          46.72N 94.38W
08/06/2013  E0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

MCLOVIN

The radar

The Duluth radar (KDLH), 151 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crow Wing

When
August 6, 3:22 PM CST
Where
Crow Wing County, 3.16 mi WSW of Manhattan Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.710, -94.190

Hail, Pine

When
August 6, 5:16 PM CST
Where
Pine County, 2.28 mi SSW of Brook Park Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.900, -93.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474558, 474559.